Hail, Atchison
- When
- March 5, 2:45 PM CST to 2:46 PM CST
- Where
- Atchison County, 0.69 mi N of Westboro
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.540, -95.320
On the evening of March 5, strong storms moved through the area, bringing scattered instances of severe hail and strong wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the evening of March 5, strong storms moved through the area, bringing scattered instances of severe hail and strong wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 5, 12:00 PM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1200 PM CST Sat Mar 5 2022 .Update... Issued at 1154 AM CST SAT MAR 5 2022 Satellite imagery shows an area of clearing across eastern Kansas gradually working its way north and eastward. Isolated showers and thunderstorms continue across a boundary extending from NW MO south along the MO/KS state line. CAMs continue to show an area of instability ahead of a moisture boundary across central KS with a cold front lagging behind in western KS. These features are expected to move through the region this afternoon and evening. Shower and thunderstorm potential remains largely unchanged to this morning's forecasts. Far northern MO (north of US-36) remains the most favorable area for strong to severe storms with the expected hazards being strong winds and hail. An isolated tornado also cannot be ruled out. Scattered thunderstorms with gusty winds and sub-severe hail are anticipated south of US36 extending through W MO and E KS. && .Discussion... Issued at 347 AM CST SAT MAR 5 2022 Key Messages... - Warm and windy today. Highs in the lower 70s and sustained winds 20 to 25 mph with gusts 35 to 40 mph. - A handful of strong to severe thunderstorms are possible this afternoon and evening ahead of an approaching cold front. Best chances will reside across northern Missouri. - There is a risk of damaging hail and wind gusts with the strongest storms this afternoon and evening. There is also a risk of a tornado or two in far north central Missouri. - Rain and a wintry mix are possible Sunday night into Monday. In general, very minor impacts to travel are expected at this time. Detailed Discussion... Through this morning, continue to observe a weak cluster of thunderstorms moving northeast across northern Kansas into Nebraska. This activity resides within the warm sector, ahead of the surface low lifting east - northeast into western Kansas this morning. Through sunrise, some of this activity will likely clip far northwest Missouri. Through midday, as the open 500mb short wave lifts northeast across the Sandhills, the associated surface low will eject into the northeastern Kansas. Ahead of this feature, strong warm air advection will persist, with elevated south winds across the region, gusting 35 to 40 mph at times. Temperatures will push the lower 70s for highs. Fire weather concerns will be greatest to the west of the MO/KS border, where influence from the low level jet will combine with stout dry air advection from the southwest just ahead of the surface front associated with the deepening surface cyclone. Minimum RH values will plummet into the mid teens just ahead of the front for a 2 to 3 hour window through mid afternoon. The good news for those generally east of the MO/KS border will be minimum RH values will remain relatively modest, as WAA transports mid-50s to 60s dew points ahead of the surface boundary. However, with warm and windy conditions, elevated fire weather concerns will exist, especially with the abrupt wind shift from south-southeast to west and northwest behind the frontal passage. Into the mid to late afternoon, the stout surface low will continue to lift across the Platte Purchase into southwestern Iowa. Most flavors of short range CAMs continue to suggest some warm sector convection well ahead of the surface front, over north central Missouri, with ample support from the low level jet and modest lapse rates. Some of this activity could result in isolated hail and wind. Towards 4 to 6 PM CST, latest guidance this morning continues to lean toward more robust initiation along the frontal boundary as it approaches and just moves east of the I-35 corridor from southern Iowa towards eastern side of the KC Metro. No need to re-hash the synoptic and general details of SPC's Mr. Kerr and Mr. Wendt's Day One Outlook. Overall, anticipate an increasing low level jet, supported by the upper jet streak, with forecast soundings suggesting destabilization around 6 PM CST. More discrete storms can be expected nearer the low center in southern Iowa to near the MO/IA border early in the evening. Farther down the boundary, within the ribbon of 800 to 1000 J/Kg of CAPE, shear orientation what it is, would promote a broken line of convection with some more robust updrafts embedded within the line. Overall, the strongest storms will be capable of damaging hail, up to quarters or half dollars and damaging wind gusts. The risk of a tornado or two would likely reside in southern Iowa and far northern Missouri where veering winds off the surface are more pronounced, and well depicted by the right turning hodographs from model soundings across the north. For the KC Metro, the risk of storms looks to be short lived, around initiation time and more than likely only for the eastern side of the Metro area. Storms will be quick to shift east through sunset. Ongoing convection is expected to take on more of a linear structure as they progress eastward toward midnight. Beyond today, an additional open short wave trough will lift east and northeast toward and across the region Sunday into Monday. This short wave taking a more shallow track, will skirt right across the region. In response, this means winter precip is on the table given colder air funnels in across the region. In short, broad ascent ahead of the system will promote rain across most of the region Sunday evening, with colder air funneling in from the north through the early morning to bring some wintry mix to the area. Snow amounts would be very minor, but some slick spots may exist across the region for the Monday morning Commute. After a brief window of much cooler temperatures Monday, conditions will warm up slightly through the end of the week. For Friday into the weekend, a broad surface front will sink southward with an additional chance of wintry precip to the region. && .Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1139 AM CST SAT MAR 5 2022 MVFR conditions are anticipated for a majority of the period. Some isolated showers and thunderstorms are expected in the area for the next hour or two. An area of clearing to the west is forecasted to move over the region which may lift CIGs into VFR for a few hours ahead of a cold front approaching from central KS. CIGs are expected to lower ahead of the frontal passage; however, dry air behind the front is expected to keep coverage relatively scattered. Winds are expected to be gusty through the period with gusts around 30-35 knots anticipated. Winds start southerly before transitioning through westerly to northerly behind the front. Winds are expected to dissipate near sunrise tomorrow. && .Fire Weather... Issued at 355 AM CST SAT MAR 5 2022 South winds will continue to increase across western Missouri and eastern Kansas this morning, remaining elevated through the day. Anticipate wind gusts 30 to 40 mph through the day. Anticipate fire weather concerns to be greatest west of the MO/KS border into central Kansas. This is where minimum RH values will drop for a short window, into the mid teens ahead of the approaching surface front. East of the MO/KS border, more southerly warm air advection will transport higher dew points into the area, keeping minimum RH values in the 40s and 50s. Additionally, the wind shift from south and southwest to the west will be pronounced when the frontal boundary moves through the region beginning around 4 to 5 PM. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Update...Pesel Discussion...Kurtz Aviation...Pesel Fire Weather...Kurtz
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 332 AM CST Sat Mar 5 2022 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-060945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 332 AM CST Sat Mar 5 2022 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Elevated fire weather concerns expected today as afternoon highs warm back into the 60s and 70s with gusting winds up to 35 to 40 MPH. Strong to severe storms are possible Saturday evening with damaging winds and hail up to the size of a quarter the main threats. A isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday Rain is expected to change over to snow Sunday night into Monday... minor snow accumulations are possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The Omaha radar (KOAX), 124 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
23 hail, 2 thunderstorm wind. Local standard time, as filed.
This report came in via social media.
This report came in via social media.
This report came in via social media.
This report came in via social media.
Emergency management reported powerlines down, along with other debris along Highway 5 near Lake Thunderhead.
This report came in via social media.
Several tree branches were down, along with damage to a shed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011949, 1011950, 1011951, 1011952, 1011953, 1011954, 1011955, 1011956, 1011957, 1011958, 1011959, 1011960, 1011961, 1011962, 1011963, 1011964, 1011965, 1011966, 1011967, 1011972, 1011968, 1011969, 1011970, 1011971, 1011973.